January 27, 2016 at 12:41 am #24443
Statins are HMG CoA-reductase inhibitors. These miracle drugs effectively lower “bad” cholesterol and improve your overall cholesterol profile. Statins have been a cornerstone in preventing acceleration of obstructive coronary artery disease and peripheral arterial disease.
Statins have a proven track record of reducing the incidence of heart attacks, stroke, and other adverse cardiovascular events. For this reason, may doctors push this drug for patient’s who need it. Despite their world renown recognition, patients tend to wipe them off their medicine list at the first possible sign of side effect. I come across at least 2 patients a day that tell me their cholesterol medicines caused them muscle pain. Is it mental? Who knows. This is by far the most common complaint of patients looking to get rid of their statin. If one were to look at side effects from all statins combined, it would be noticed that the most commonly reported side effect during vast number of studies was gastrointestinal symptoms. Gastrointestinal symptoms outnumbered muscle and joint pains by almost 2:1. This means us doctors should have 2 patients complaining of nausea and diarrhea for every 1 patient that complains of statin induced myalgia.
Bottom line, if you are a patient taking a statin, and are thinking of discontinuing, reconsider. Statins are very powerful and have one of the strongest and robust proven records of reducing heart attacks and other cardiovascular events.
You must be logged in to reply to this topic.